Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 30, 2020, 12:54 PM CDT for Linn County, Miami County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 12:54 PM CDT (17:54 UTC)
- Expired
- Jul 30, 2020, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 3:50 PM CDT | FLASH FLOOD | 1 Nw Hillsdale, KS | NORMALLY DRY CREEK BED FLASH FLOODING. DELAYED REPORT. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WGUS53 KEAX 301754
FFWEAX
KSC107-121-310000-
/O.NEW.KEAX.FF.W.0020.200730T1754Z-200731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1254 PM CDT Thu Jul 30 2020
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Miami County in east central Kansas...
Northern Linn County in east central Kansas...
* Until 700 PM CDT Thursday.
* At 1252 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Paola, Spring Hill, Osawatomie, Louisburg, La Cygne, Linn Valley,
Parker, Fontana, Hillsdale, Chiles, Bucyrus, New Lancaster,
Wagstaff and Beagle.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3827 9506 3838 9506 3838 9507 3839 9506
3874 9506 3874 9461 3827 9462
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
PietrychaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:33 AM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jul 30, 6:33 AM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 633 AM CDT Thu Jul 30 2020 .Discussion... Issued at 339 AM CDT THU JUL 30 2020 A unique synoptic pattern has set up over the CONUS with a cutoff low over the Great Lakes, a ridge over the western CONUS, and then a shortwave trough over the Central Plains in-between the other two features that is elongating into a W to E orientation aloft with a stationary boundary at the surface. Currently, a mid level shortwave trough is moving through northern Missouri forming an area of showers along HWY 36. These showers will likely continue across north central Missouri overnight as the trough starts to stall and become more W to E oriented. As another shortwave trough over Nebraska starts to track to the south, it will reinforce the current boundary over our area. This will redevelop convection along the surface boundary that will reside along and south of Missouri River early in the afternoon. Due to the heavy rainfall that occurred from southern Johnson Co KS into northern Cass Co Mo, flash flooding will be a concern due to saturated soils in this area. The southward motion of the mid level shortwave trough will keep the storms more progressive across the area than they were today. The deep tropical connection in the mid and upper levels will also shift off to the east dropping our PWAT values down to near 1.9" as opposed to 2.25" we saw this afternoon. Storms will still be efficient, but not quite like we saw today. Overall, we are looking for another widespread 0.5-1.5" along and south of the Missouri River, but if storms begin to train then these totals could double in those areas. That training of storms will be the main threat to monitor going into tomorrow afternoon. By midnight the trough and surface boundary will shift to our south, ending the flooding threat. The abnormal synoptic pattern continues into the weekend with an almost N-S orientation of winds across the Plains as the long wave trough deepens into the middle of the country. This will keep the area in abnormally low temperatures for this time of year through the entire forecast period. A shortwave trough and cold front will push into the area from the north Saturday night into Sunday, bringing some PoPs back into the forecast during that timeframe, although the severe and flooding threat look low with this feature. With northerly flow and high pressure building into the area Mon-Tue we may even see dewpoints drop into the 50s with lows in the upper 50s! As the longwave trough finally shifts east on Wednesday, a ridge and WAA make their way back into the area. This may increase chances of PoPs and our temperatures as we head towards the end of the week. && .Aviation...(For the 12Z TAFS through 12Z Friday Morning) Issued at 627 AM CDT THU JUL 30 2020 Today will be a complicated aviation forecast with multiple hazards throughout the period. The first hazard will be IFR ceilings that look to persist through mid morning over most of eastern KS and western MO. Some areas are also seeing pockets of IFR visibility, but it does not look widespread. As these ceilings lift into MVFR by late morning, showers and isolated thunderstorms will become the next hazard. The thunderstorm threat will remain low through the last morning and early afternoon, but will increase towards sunset. As things heat up in the afternoon the ceilings will lift to VFR, but will also set the stage for possible scattered thunderstorms. The best timing for a round of thunder at most of the TAF locations will be between 23Z and 03Z as the storms approach the area from north central Missouri. As these storms push through the area another MVFR ceiling will develop from the south to the north, ending the TAFs in MVFR conditions. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Thu Jul 30 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 450 AM CDT Thu Jul 30 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Moderate to heavy rainfall chances will continue through today. Areas of one to two inches of rain is expected, with locally higher amounts, greater than three inches possible. The best chance for bouts of heavy rainfall will be for locations along and south of the Missouri River. This additional rainfall will continue to support flooding and flash flooding concerns through the day. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Off and on thunderstorm chances will persist through Friday. Isolated instances of flooding and flash flooding will continue. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:16 PM CDT | Special Weather Statement | EAX | Miami | 44 min |
| Jul 29, 8:17 PM CDT | Areal Flood Advisory | EAX | Johnson, Miami, Wyandotte | 3 hr |
| Jul 29, 11:25 PM CDT | River Flood Warning | EAX | Atchison | 37 hr |
| Jul 30, 2:39 PM CDT | Flash Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 6 hr |
| Jul 30, 2:44 PM CDT | River Flood Warning | EAX | Doniphan | 35 hr |
| Jul 30, 3:53 PM CDT | Flash Flood Warning | EAX | Atchison, Doniphan | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.